Columbia University Medical Center
Ranked #1 in Psychiatry
U.S. News & World Report
Ranked #1 in Research Funding
National Institutes of Health
NewYork-Presbyterian Hospital The University Hospital of Columbia and Cornell

Ask the Experts

Question:

What is GHB? If I've been using it a lot, do I need to detoxify from it?

Answered by: Eric Collins

You will need medical assistance to detoxify from GHB safely and should seek professional expertise as soon as possible to do so.

GHB, or gamma hydroxybutyrate, is a sedative medication sometimes referred to as liquid ecstasy. It had been sold in health food stores and touted as a performance enhancer due to its alleged function as a growth hormone (that would help build muscle). It was banned by the FDA in 1990 and made a Schedule I controlled substance (high abuse potential, no medical use) by the Drug Enforcement Administration (DEA) in 2000. Since that time, the drug's DEA scheduling has changed, because in one form, it has been approved for medical use.

At low doses, GHB functions as a muscle relaxant, with loss of muscle tone and reduced inhibitions. As the doses used get higher, the drug produces a strong feeling of relaxation, as well as slowed breathing, slowed heart rate, and impaired coordination and balance. With higher doses, the drug produces pronounced problems with speech and coordination, and the effects may progress to unconsciousness, coma, and even death by respiratory arrest, because the drug turns off the brain's automatic breathing response. The effects of the drug are enhanced by alcohol, making the combination particularly dangerous.

Persons taking GHB (some individuals do so essentially around-the-clock) develop physiologic dependence on the drug. When they stop the drug suddenly, they quickly develop withdrawal symptoms, including anxiety, insomnia, tremor, rapid heart rate, elevated blood pressure, irritability, and possibly seizures and delirium (akin to the alcohol withdrawal delirium—delirium tremens). The syndrome may be somewhat distinct from other sedative-hypnotic withdrawal syndromes (alcohol, benzodiazepines, barbiturates), in that it may include a shorter period of autonomic instability and a longer period of delirium and psychotic symptoms. There have been reports of unexplained deaths, possibly related to withdrawal, in some individuals detoxifying from GHB.

Detoxification should occur on an inpatient basis and would likely include substitution of a long-acting barbiturate medication, like phenobarbital, with a long, gradual and closely monitored taper off phenobarbital.